Alert archive / Nebraska / Snow Squall Warnings in 2023
Snow Squall Warning 2, NWS North Platte, NE
NWS North Platte, NE issued this snow squall warning at Feb 22, 2023, 8:29 PM CST for Lincoln County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2023, 8:29 PM CST (02:29 UTC)
- Expired
- Feb 22, 2023, 9:15 PM CST
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Significant
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 104 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259
WWUS53 KLBF 230229
SQWLBF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service North Platte NE
829 PM CST Wed Feb 22 2023
NEC111-230315-
/O.NEW.KLBF.SQ.W.0002.230223T0229Z-230223T0315Z/
Lincoln NE-
829 PM CST Wed Feb 22 2023
The National Weather Service in North Platte has issued a
* Snow Squall Warning for...
East central Lincoln County in southwestern Nebraska...
* Until 915 PM CST.
* At 826 PM CST, a dangerous snow squall was located along a line
extending from Sutherland to 6 miles northeast of Dickens to near
Wellfleet, moving northeast at 60 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts
up to 35 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous and life-threatening travel conditions are
expected to develop rapidly in the warning area.
This includes Interstate 80 in Nebraska between mile markers 190 and
207.
Locations impacted include...
Brady, Maxwell, Vroman and Jeffrey Canyon State Wildlife Management
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4101 10054 4120 10053 4106 10024 4105 10024
4104 10023 4088 10023
TIME...MOT...LOC 0226Z 239DEG 51KT 4116 10115 4091 10092 4071 10072
SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT
$$
SporerWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this snow squall warning went out at Feb 22, 5:27 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 22, 5:27 PM CST, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service North Platte NE 527 PM CST Wed Feb 22 2023 ...Aviation discussion... .SYNOPSIS... Issued at 353 PM CST Wed Feb 22 2023 H5 analysis from earlier this morning continued to show a highly amplified pattern across the CONUS and Canada. High pressure was situated over the northern Pacific Ocean with a high amplitude ridge extending north into northern Alaska. Downstream of this feature, closed low pressure was located over northeastern Oregon with a trough of low pressure extending south into Baja California. North of the low, a secondary shortwave was located over eastern British Columbia. Across the central Plains, a shortwave trough extended from southwestern Kansas into western Texas. Across eastern Canada and the eastern CONUS, closed low pressure was located over Hudson Bay, while high pressure was located over the Bahamas. An arctic cold front pushed through the area overnight and bitterly cold temperatures and light snow was being reported over most of western and north central Nebraska. Readings this afternoon were in the single digits with readings around zero in northern Nebraska. Key Messages: - Dangerous winter conditions will continue into the morning hours Thursday with snow, blowing snow and bitter cold wind chills of -25 to -40 likely. - Light snow may impact portions of the forecast area Thursday night with only minimal snow accumulations. Dangerous wind chills of -20 to -30 are expected as well. - Another storm is expected to impact the area Sunday night into Monday, with the possibility of rain or snow. Strong winds appear likely and thunderstorms may be possible in eastern area. && .SHORT TERM...(This evening through Friday) Issued at 353 PM CST Wed Feb 22 2023 A strong shortwave, currently over southern Colorado, will lift quickly northeast late this afternoon into the early evening hours. Enhanced lift and mid level moisture will flow into SW Nebraska after 00z and spread into northeastern portions of the forecast area by 12z Thursday. As this feature tracks from SW Nebraska into north central and northeastern Nebraska a quick burst of 1 to 3 inches of snow will be possible mainly this evening. QPF with this forecast package 00z-06z this evening has nudged up slightly from the pvs forecast. The near term models (NAM12 and HRRR) solns this morning have come in more in line with the GEFS and EC ensemble precipitation totals for SW Nebraska. That being said, still feel we could see a quick hit of additional snow this evening. With lightning strikes noted in northern New Mexico with the upstream shortwave and decent mid level instability, wouldn't be surprised if we see some brief moderate to heavy snow showers this evening in SW Nebraska. Snow will end from south to north overnight with the threat for snow exiting the area by 12z Thursday. However, winds will remain breezy overnight into Thursday morning. This will lead to blowing snow concerns and bitter cold wind chills across the area. Earlier, a wind chill warning was hoisted for tonight through noon Thursday for locations along and north of the I-80 corridor. Across, Chase, Hayes and Frontier counties a wind chill advisory was hoisted for those areas. Current winter headlines run to noon Thursday. Will have the evening and overnight shift ascertain the blowing snow threat, particularly in the west and southwestern forecast area for early cancellation of the winter storm warning and winter weather advisory. Skies will gradually clear Thursday afternoon across the area, however temperatures will struggle to get out of the single digits. By Thursday night another weak disturbance and jet streak will approach the forecast area from the southwest. Light snow will be possible across the area. With favorable lift noted in the NAM12, GFS and Canadian solns this morning, went ahead and introduced some low pops Thursday night for snow. Lows will remain very cold Friday with below zero temps across the board. Minimum wind chills will fall off to -15 to -30 Friday morning which will necessitate some sort of wind chill headline. However, clouds in association with the Thursday night disturbance, may elevate min temps some and will need to ascertain this further before issuing any wind chill headlines. .LONG TERM...(Friday night through Wednesday) Issued at 353 PM CST Wed Feb 22 2023 Friday night into Saturday night, we will see more of a zonal pattern across the central CONUS. A warm front will push east of the area Friday night, allowing readings to return into the 40s for Saturday and Sunday. As was the case yesterday, we are tracking an intense upper level low an surface low, which is slated to impact the central and southern plains Sunday afternoon into Monday. As was the case yesterday, the models keep temperatures warm enough for a mainly all rain event for the forecast area. As for precipitation chances, they will remain focused generally east of highway 83. There are some minor differences in location of convective initiation over Kansas and southern Nebraska with this system. The GFS is more positively tilted with its upper level trough and keeps the convection and pcpn just off to the east of the area. The EC soln is more negatively tilted and initiates convection further west. South southwesterly winds in the mid levels, carry this precipitation into eastern portions of the forecast area Sunday night. With the frozen ground conditions and snow cover, any moderate to heavy rain could quickly lead to hydro concerns. We will continue to monitor this system closely over the next couple of days. Better confidence exists with winds with this system. The models develop a roughly 985mb surface low over Kansas Sunday evening, which deepens to around 980mb as it lifts into NW Missouri. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 527 PM CST Wed Feb 22 2023 Poor flight conditions expected through the first part of the TAF period. Expect IFR/LIFR conditions in snow and blowing snow will persist at KVTN into tonight. Conditions may vary but do not expect enough variation for a TEMPO group and will only amend for trends that will persist. Do not expect significant improvement until the early morning hours of Thursday as low pressure pulls away with snow ending and CIGs rising, but some blowing snow may continue to lower visibility well into Thursday morning. At KLBF, expect conditions will trend down as a period of more intense snow and blowing snow affects the airfield this evening with IFR/LIFR CIGs and VSBY. However improvement will begin later tonight with a trend to VFR toward daybreak. Northerly winds will remain gusty through early tonight, then become northwesterly and gradually decrease through tonight. && .LBF WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until noon CST /11 AM MST/ Thursday for NEZ004>010-022>029-035>037-056-057-094. Wind Chill Warning until noon CST /11 AM MST/ Thursday for NEZ004>010-022>029-035>038-056>059-094. Winter Weather Advisory until noon CST /11 AM MST/ Thursday for NEZ038-058-059-069>071. Wind Chill Advisory until noon CST /11 AM MST/ Thursday for NEZ069>071. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...MBS
Hazardous weather outlook, Feb 22, 3:43 PM CST, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 343 PM CST Wed Feb 22 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-232145- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 343 PM CST Wed Feb 22 2023 /243 PM MST Wed Feb 22 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Snow will come to an end overnight. Blowing and drifting snow will still be possible through the overnight into Thursday, especially across northern Nebraska and the Sandhills where the heavier snowfall totals will reside. Visibility will also be reduced with blowing snow, impacting travel. Bitter cold temperatures and wind chills expected through tonight across all of western and north central Nebraska. Wind chill values up to -40 expected across much of western and north central Nebraska overnight into Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Bitter cold wind chills can be expected through Friday morning. Light snow possibly Thursday night, generally less than an inch expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, however, cooperative observers are encouraged to send in snow reports to the NWS in North Platte.
In the hours before
Local storm report, Feb 22, 6:01 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
601 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM SNOW 16 SW MULLEN 41.88N 101.26W
02/22/2023 E5.0 INCH HOOKER NE PUBLIC
REPORT VIA FACEBOOK.
0500 PM SNOW VALENTINE 42.87N 100.55W
02/22/2023 E5.5 INCH CHERRY NE PUBLIC
0.49 LIQUID, 8 INCHES TOTAL ON THE GROUND.
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 7:57 PM CST | Snow Squall Warning | LBF | Keith, Lincoln | 63 min |
| Feb 23, 2:28 AM CST | Winter Weather Advisory | LBF | Boyd, Brown, Cherry, Holt, Keya Paha, Rock and 1 more | 10 hr |
| Feb 23, 2:26 PM CST | Wind Chill Warning | LBF | Boyd, Brown, Cherry, Grant, Holt, Hooker and 4 more | 21 hr |
| Feb 23, 2:26 PM CST | Wind Chill Advisory | LBF | Arthur, Blaine, Chase, Custer, Deuel, Garden and 8 more | 21 hr |
Nearby
Snow Squall Warnings in Nebraska, 2023Every snow squall warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.